FDA Warns against Use of Codeine in Children
FDA announced that codeine shouldn't be given to children who've had tonsillectomy and/or adenoidectomy, surgery to remove tonsils or adenoids.
The agency said that it was now issuing a boxed warning to the product. The boxed warning is the FDA's strongest warning against the use of a drug.
Codeine is an opioid pain reliever that is used to treat moderate to severe pain. The drug is also used to provide relief from coughing and is either available as a stand-alone drug or in combination with other kinds of drugs like aspirin.
The warning came after reports of children dying after taking the drug. Codeine is converted into morphine in the liver. Few children who have reported adverse effects of the drug had higher rates of codeine conversion in the body. High levels of morphine in the body can be fatal.
In August 2012, FDA had announced that it will be reviewing codeine after reports of children reporting adverse reactions to the drug. Since finding out which children will metabolize the drug faster is difficult, FDA has warned the use of drug in all children undergoing tonsillectomy or adenoidectomy.
Genetic tests are the only way to find out whether or not people metabolize codeine faster. According to estimates reported by the FDA, one to seven in every 100 people have the genetic variation that lets them convert the drug into high levels of morphine faster. Certain ethnicities like North African and Ethiopian are known to be high metabolizers of codeine.
"Health care professionals should prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Codeine should not be used for pain in children following these procedures," FDA said in a statement.
In children who suffer with pain from other conditions, codeine should only be used if the benefits of using the drug are more than the risks, the agency said.